Kansas, 2019

Flooding in Kansas, March 13, 2019

March 13, 2019 · NWS GLD · 5 events in 2 counties and zones

Due abundant snow melt, flood waters rose out of the banks in the North Fork of the Prairie Dog Creek in Northeast Thomas County and Southwest Decatur County, flooding local roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Due abundant snow melt, flood waters rose out of the banks in the North Fork of the Prairie Dog Creek in Northeast Thomas County and Southwest Decatur County, flooding local roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 13, 7:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 13, 7:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
759 AM MDT Wed Mar 13 2019

.UPDATE...
Issued at 759 AM MDT Wed Mar 13 2019

Update to the forecast to start High Wind Warning early based on
latest obs. Looking for southerly winds 55-65 mph thru midday
before front comes through and a shift to the north occurs. no
other changes at this time.

&&

.SHORT TERM...(Today through Friday night)
Issued at 412 AM MDT Wed Mar 13 2019

Forecast problem will be high impact storm that will affect the
area into Thursday. A couple of concerns before talking about the
specific impacts/hazards. At mid levels the models were deep
enough with the incoming negatively tilted upper system. Second
and maybe more importantly, the models were not far south with the
main surface low over southeast Colorado but were lagging anywhere
from 2 to about 5 mb too high with the pressure of this main low.
At this time the Rap was closest to reality at the surface while
the Gfs was looking be stronger and slower, at least initially,
with the mid level system.

For today/tonight...Currently rain and embedded thunderstorms
moving across the area with the greatest coverage over the eastern
portion of the area. So far have not got any reports of flooding
or ponding but of course not a lot of people out and about. Still
expects bouts of moderate to maybe heavy rainfall through the day,
especially in the northeast half of the area. Given the strength
of this system, and ground conditions still favorable for runoff,
have kept the flood watch but am not as optimistic about this.

Also have areas of fog going where no rain is occurring and will
continue through the morning. There have been isolated pockets of
dense fog showing up. Will monitor this for possible Dense Fog
Advisory. Just what we need, one more highlight. Am thinking that
will not have much of temperature rise today, especially in the
northern and western areas. Which if it does not warm up as much
could allow the snow starting. However models are all over the
place on this. I think cooler will be better due to all the clouds
and precipitation.

Timing on the start of snow looks on track. Looks like it will
start in eastern Colorado early in the afternoon and then work its
across the rest of the area through the night. The highest
snowfall amounts remain in Yuma and Kit Carson. With the expected
winds, the Blizzard Warning looks in good shape. Thought about
adding Dundy and Cheyenne County Kansas to the Blizzard Warning.
It will be close but the day shift will have to look at this
closely. The remainder of the Winter Weather Advisory looks fine.

A quick note and almost forgot. Enough instability that there should
be thunder today, even where it is snowing. However, something to
watch is a severe weather near and north/northeast of the mid level
circulation center. Currently there is a marginal risk in the
northeast portion of the area and that seem reasonable at this time.
Also will watch out for storms that could develop underneath the mid
level center.

The High Wind Warning for this period is really good shape. I am
most concerned with the winds per the reasoning above. That plus
what the soundings/mixing and pressure rises are showing are
downright scary. Bufkit shows this well also. So had no problem is
raising the wind speeds and gusts. At this time I have peak gusts
today into tonight in eastern Colorado of 75 to 85 mph. Just
across the Colorado border the gusts are near 70 mph with gusts of
55 to 70 mph further east. Not only will these kind of winds will
drastically reduce the visibilities where there is the blowing of
the snow but could cause damage and power outages.

The snow really drops off in intensity and coverage by late in the
night but should still see some blowing snow.

For Thursday...should see light snow come to an end. However
strong winds will continue with 60 to 70 mph possible over much if
not the entire area into the afternoon. So the High Wind Warning
still looks good. However, the day shift will have to see if
these speeds will still be adequate. Some blowing of the snow will
be possible through much of the day.

For Thursday night into Friday night...Drier and quieter weather
expected. Day shift will need to take a look at the temperatures
to see if they will still be reasonable based on how the snowfall
pans out.

.LONG TERM...(Saturday through Wednesday)
Issued at 331 AM MDT Wed Mar 13 2019

A ridge will be set up over the western CONUS for much of the
extended forecast. Over the weekend, expect dry conditions with
temperatures returning to near normal. High temperatures will return
to the upper 40s to mid 50s through the extended forecast period.
Low temperatures will range from the low to mid 20s over the weekend.

A shortwave trough will move into the region late Monday night.
Temperatures will be a few degrees cooler on Tuesday with highs
ranging from the upper 40s to mid 50s. A few rain/snow showers will
be possible late Monday night into Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 536 AM MDT Wed Mar 13 2019

For Kgld, southeast winds near 17 knots with gusts to around 25
knots are expected through late this afternoon. Through 23z, Ifr
to Lifr conditions are expected. At 23z, a strong cold front will
move through the area. Following this frontal passage, north winds
will quickly increase to near 40 knots sustained with gusts
approaching 60 knots. These winds will continue through the
period. Mvfr conditions are expected from 23z until the end of the
period.

For Kmck, Ifr/Lifr conditions, east winds near 12 knots, and low
level wind shear are expected through 17z. From 17z to 22z, mvfr
conditions and southeast winds near 16 knots with gusts to near
24 knots are expected. From 22z to 00z, east winds near 16 knots
with gusts to near 25 knots and vfr conditions are expected. At
00z the cold front will move through Kmck. At that time, north
winds will start out near 20 knots with gusts to 30 knots and by
03z increase to near 33 knots with gusts to 46 knots. Mvfr
conditions will continue during this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
     KSZ001>004-013>016-027>029-041-042.

     Flood Watch until 6 PM MDT /7 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

     Winter Weather Advisory from noon MDT /1 PM CDT/ today to noon
     MDT /1 PM CDT/ Thursday for KSZ001>004-013.

CO...High Wind Warning until 3 PM MDT Thursday for COZ092.

     Flood Watch until 6 PM MDT this evening for COZ090>092.

     Blizzard Warning from noon today to noon MDT Thursday for COZ090-
     091.

NE...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
     NEZ079>081.

     Flood Watch until 6 PM MDT /7 PM CDT/ this evening for
     NEZ079>081.

     Winter Weather Advisory from noon MDT /1 PM CDT/ today to noon
     MDT /1 PM CDT/ Thursday for NEZ079>081.

&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...AW
AVIATION...BULLER
Hazardous weather outlook, Mar 13, 9:38 AM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
938 AM MDT Wed Mar 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
938 AM MDT Wed Mar 13 2019 /1038 AM CDT Wed Mar 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Very active weather is expected during this time.

Periods of moderate to heavy rainfall are expected through the day
across much of the area. This rainfall on frozen and saturated
ground could cause flooding. As a result a Flood Watch remains in
affect.

There will be a threat for isolated thunderstorms mainly along and
east of a line from Gove to McCook. The main threat will be large
hail.

The rain will change to snow early this afternoon in eastern
Colorado and then will gradually change across the rest of the area
through the night. 2 to 6 inches can be expected from Kit Carson and
Yuma counties into Dundy and Cheyenne county Kansas. 2 inches or less
are expected elsewhere. With the very strong north winds expected,
blizzard conditions are still expected in Yuma and Kit Carson
counties with near Blizzard conditions expected along and north of a
line from Goodland to Atwood to Norton.

North winds this afternoon into tonight will gusts into the 75 to 85
mph range in eastern Colorado with gusts of 60 to around 70 mph
expected over northwest Kansas and extreme southwest Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Blizzard or near blizzard conditions will continue through Noon MDT
(1 PM CDT). Also on Thursday, north winds will gust to 60 to 70 mph
until mid afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Reports of flooding, wind speeds
and damage, along with snow amounts and visibilities would be much
appreciated.

In the hours before

Local storm report, Mar 13, 6:40 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     DENSE FOG        13 NW SAINT FRANCIS     39.91N 101.97W
03/13/2019                   CHEYENNE           KS   PUBLIC

            FROM SOCIAL MEDIA. FOG LESS THAN QUARTER
            MILE VISIBILITY.

&&

RRH
Local storm report, Mar 13, 6:41 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     DENSE FOG        12 S ARAPAHOE           38.68N 102.17W
03/13/2019                   CHEYENNE           CO   TRAINED SPOTTER

            HEAVY FOG, LESS THAN 1/16 OF A MILE.

&&

RRH
Local storm report, Mar 13, 6:45 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     DENSE FOG        1 NNE GOODLAND          39.37N 101.70W
03/13/2019                   SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

&&

RRH
Local storm report, Mar 13, 6:47 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     DENSE FOG        2 E MCCOOK              40.21N 100.59W
03/13/2019                   RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT.

&&

RRH
Local storm report, Mar 13, 7:47 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     NON-TSTM WND GST 2 S WALLACE             38.89N 101.59W
03/13/2019  M68 MPH          WALLACE            KS   MESONET

            LASTED THROUGH :24 AFTER. SUSTAINED WINDS OF
            40 MPH.

&&
Local storm report, Mar 13, 8:03 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 AM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     NON-TSTM WND GST 5 S BURLINGTON          39.24N 102.28W
03/13/2019  M60 MPH          KIT CARSON         CO   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Thomas

When
March 13, 10:00 AM CST to 6:00 PM CST
Where
Thomas County, 6.65 mi NNE of Rexford to 6.63 mi NNE of Rexford
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
39.563, -100.720

Roads crossing the North Fork of the Prairie Dog Creek are flooded in Wendell Township.

Flood, Thomas

When
March 13, 10:00 AM CST to 6:00 PM CST
Where
Thomas County, 6.13 mi N of Rexford to 6.11 mi N of Rexford
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
39.558, -100.739

Roads crossing the North Fork of the Prairie Dog Creek are flooded in Wendell Township.

Flood, Thomas

When
March 13, 10:00 AM CST to 6:00 PM CST
Where
Thomas County, 5.52 mi N of Rexford to 5.54 mi N of Rexford
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
39.550, -100.757

Roads crossing the North Fork of the Prairie Dog Creek are flooded in Wendell Township.

Flood, Thomas

When
March 13, 10:00 AM CST to 6:00 PM CST
Where
Thomas County, 5.2 mi NNW of Rexford
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
39.543, -100.776

Roads crossing the North Fork of the Prairie Dog Creek are flooded in Wendell Township.

Flood, Decatur

When
March 13, 1:00 PM CST to 6:00 PM CST
Where
Decatur County, 11.57 mi W of Leoville to 11.51 mi W of Leoville
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
39.590, -100.667

Flood waters are up to three and a half feet deep on CR 400, one and a half miles north of the Sheridan/Decatur County line where the North Fork of the Prairie Dog Creek crosses the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815729, 815730, 815731, 815732, 815728.